Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Dodge City, KS

June 6, 2005Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2005, 7:57 PM CDT for Stevens County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 7:57 PM CDT (00:57 UTC)
Expired
Jun 6, 2005, 8:51 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 070057
SVRDDC
KSC189-070200-
/O.NEW.KDDC.SV.W.0065.050607T0057Z-050607T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 900 PM CDT (800 PM MDT)

* AT 754 PM CDT (654 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
  FETERITA...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF STEVENS COUNTY...
  FETERITA...
  HUGOTON...
  MOSCOW...
  WOODS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3735 10154 3703 10153 3705 10109 3738 10112

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 070126
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON JUN 6 2005

KSC189-070200-
/O.CON.KDDC.SV.W.0065.000000T0000Z-050607T0200Z/
STEVENS KS-
825 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR STEVENS COUNTY UNTIL
900 PM CDT(800 PM MDT)...

AT 824 PM CDT(724 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WOODS...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF STEVENS COUNTY...
  WOODS...
  CAVE...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3735 10154 3703 10153 3705 10109 3738 10112

$$

FINCH
000 
WWUS53 KDDC 070151
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT MON JUN 6 2005

KSC189-070201-
/O.CAN.KDDC.SV.W.0065.000000T0000Z-050607T0200Z/
STEVENS KS-
851 PM CDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR STEVENS COUNTY HAS BEEN
CANCELLED...

AT 850 PM CDT(750 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3735 10154 3703 10153 3705 10109 3738 10112

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:44 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 6, 2:44 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT MON JUN 6 2005

.DISCUSSION...

DAYS 1-2...

THE CHANCES FOR CONVECTION WILL BE THE MAIN CONCERN THROUGH THE
PERIOD.

SOUTHWESTERLY FLOW ALOFT CONTINUES OVER THE CENTRAL PLAINS TODAY,
WITH A SFC TROUGH DEVELOPING OVER THE ROCKIES AND WESTERN PLAINS.
DEWPOINTS OVER SW KS ARE NOT AS HIGH AS THEY COULD BE, AS MOST OF
THE BEST MOISTURE HAS GONE NORTHEASTWARD THROUGH OK OR WESTWARD
INTO TX PANHANDLE.  DRYLINE IS JUST WEST OF THE KS-CO BORDER,
THOUGH THERE IS NOT A LOT OF CONVERGENCE ALONG IT.  CAPES ARE
PRETTY HIGH IN THE 2000 J/KG RANGE, THOUGH THERE IS STILL SOME
CAP LEFT.  ANY DISTURBANCES COMING THROUGH THE SW FLOW ARE VERY
WEAK, AND SHEAR IS ALSO NOT VERY IMPRESSIVE. THINK THAT IF STORMS
DO FIRE THAT LARGE HAIL IS NOT OUT OF THE QUESTION, BUT THE
PROBLEM IS GETTING CONVECTION GOING.  THINK THAT THE BEST CHANCE
FOR WIDELY SCATTERED ACTIVITY WILL BE TO OUR SOUTHWEST WHERE
STORMS COULD COME INTO FROM CO/NM, WITH ANYTHING THAT DEVELOPS
MOVING EASTWARD DURING THE OVERNIGHT HOURS.  NOT SURE HOW FAR
EAST THE STORMS WILL GET, BUT KEPT SOME LOW POPS GOING FOR THAT
AREA, WITH AROUND 25-30 POPS IN THE SOUTHWEST.  WITH SOUTHERLY
WINDS AND MOISTURE ADVECTION CONTINUING THROUGH TONIGHT, WILL
KEEP LOWS FAIRLY MILD IN THE 60S TO NEAR 70.

THE SOUTHWESTERLY FLOW WILL CONTINEU THROUGH TOMORROW, WITH THE
SFC TROUGH SHIFTING ONLY SLIGHTLY FURTHER EAST.  THE MODELS ARE IN
PRETTY GOOD AGREEMENT ON SHIFTING THE DRYLINE EASTWARD INTO OUR
CENTRAL CWA BY TUESDAY AFTERNOON.  NOT MUCH CONVERGENCE ALONG IT
SO FAR, AND ANY DISTURBANCES COMING THROUGH ARE AGAIN FAIRLY WEAK.
HOWEVER, THERE IS STILL THE CHANCE SOMETHING ISOLATED COULD FIRE
SO WILL CONTINUE WITH SLIGHT CHANCE POPS.  SHIFTED THE AREA OF
PRECIP EASTWARD IN THE GRIDS TO MATCH BETTER WITH THE POSITION OF
THE DRYLINE.  HIGHS TUESDAY WILL AGAIN BE VERY WARM, AS 850MB
TEMPS GET INTO THE UPPER 20S C, ALLOWING SFC TEMPS TO GET UP INTO
THE 90S.  A WEAK COLD FRONT WILL START TO MOVE SOUTHEASTWARD
INTO KANSAS BY TUESDAY NIGHT.  THE MODELS TRY TO WASH OUT THE
FRONT BY WEDNESDAY, BUT THINK THERE WILL STILL BE ENOUGH OF A
BOUNDARY THAT ALONG WITH THE DRYLINE, COULD PRODUCE SOME STORMS
OVER OUR SOUTHEASTERN COUNTIES BY WED AFTERNOON.  HIGHS WILL BE A
BIT COOLER ON WED, MAINLY IN THE 80S TO LOW 90S.

DAYS 3-7...

THROUGH MUCH OF THE EXTENDED PERIOD, THE MEDIUM RANGE MODELS ARE ALL
INDICATING A MEAN LONGWAVE TROUGH OVER THE WESTERN CONUS WHILE THE
RIDGE REMAINS IN PLACE ALONG THE EAST COAST.  THIS PATTERN CONTINUES
UNTIL THIS WEEKEND AFTER WHICH TIME THE UPPER LEVEL FLOW PATTERN
FLATTENS OUT SOMEWHAT.  THE CENTRAL PLAINS WILL CONTINUE TO BE UNDER
SOUTHWEST FLOW ALOFT.  OCCASIONAL PIECES OF SHORTWAVE ENERGY ARE
FORECAST TO LIFT OUT ACROSS THE REGION. TIMING OF THESE MINOR WAVES
BY THE MODELS IS SUSPECT AT BEST.  CURRENTLY THE GRIDS INDICATE AT
LEAST A SLIGHT CHANCE FOR THUNDERSTORMS EVERY EVENING THROUGH
FRIDAY.  NOT CONFIDENT ENOUGH AT THIS TIME TO PICK A DAY WHEN THERE
WOULDNT BE A CHANCE FOR STORMS SO WILL LEAVE THAT FORECAST AS IS.
ON FRIDAY, THE MODELS CONTINUE TO HINT AT A MORE SIGNIFICANT WAVE
EJECTING OUT INTO THE CENTRAL PLAINS. HAVE RAISED POPS TO ABOVE
CLIMATOLOGICAL LEVELS FOR FRIDAY NIGHT GIVEN THE STRONGER SIGNAL.

EARLY NEXT WEEK THE LONG RANGE GFS AS WELL AS THE CANADIAN SHOW AN
UPPER LEVEL RIDGE FORMING OVER THE CENTRAL.  WILL CONTINUE WITH THE
ABOVE NORMAL TEMPERATURES BUT BACK OFF PRECIPITATION TO BELOW NORMAL
GIVEN THE UPPER FLOW PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  94  65  88 /  20  20  20  20
GCK  66  95  60  86 /  20  10  10  20
EHA  63  93  62  88 /  30   0   0  10
LBL  65  95  63  90 /  20  10  10  10
HYS  69  95  66  86 /  20  20  20  20
P28  70  93  71  94 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

RITTERLING/GERARD
Hazardous weather outlook, Jun 6, 11:30 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT MON JUN 6 2005

KSZ030-031-043>046-061>066-074>081-084>090-071000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1130 AM CDT (1030 AM MDT) MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH INSTABILITY COULD HELP SOME SCATTERED SEVERE THUNDERSTORMS
DEVELOP LATE THIS AFTERNOON NEAR A DRYLINE BY THE KANSAS-COLORADO
BORDER.  THE STORMS SHOULD MOVE EASTWARD FROM FAR WESTERN KANSAS
DURING THE EVENING BEFORE WEAKENING AROUND MIDNIGHT.  LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS, SOME SEVERE ARE POSSIBLE, EACH LATE
AFTERNOON AND EARLY EVENING INTO FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING,
MAINLY WEST OF A ASHLAND TO WAKEENEY LINE.

26

In the hours before

Local storm report, Jun 6, 7:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
737 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             7 WNW RICHFIELD         37.30N 101.90W
06/06/2005  0.75 INCH        MORTON             KS   PUBLIC

&&

LEE
Local storm report, Jun 6, 7:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     ELKHART                 37.00N 101.89W
06/06/2005                   MORTON             KS   LAW ENFORCEMENT

            ROOF BLOWN OFF LUMBER BUILDING, POWER LINES DOWN

&&

28

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:08 PM CDTSevere Thunderstorm WarningDDCMorton67 min
Jun 6, 8:19 PM CDTSevere Thunderstorm WarningDDCSeward43 min
Jun 6, 8:40 PM CDTSevere Thunderstorm WarningDDCHaskell36 min
Jun 6, 8:46 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 6, 9:09 PM CDTSevere Thunderstorm WarningDDCGray28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.